Arkansas, 2002

Flash Flooding in Arkansas, March 19 to 20, 2002

March 19 to 20, 2002 · NWS LZK · 14 events in 14 counties and zones

Heavy rains resulted in widespread flash flooding across the area. Rainfall amounts averaging between 2 and 4 inches fell over a large part of Northern and Western Arkansas from the 17th through the early part of the 20th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains resulted in widespread flash flooding across the area. Rainfall amounts averaging between 2 and 4 inches fell over a large part of Northern and Western Arkansas from the 17th through the early part of the 20th. Some locations received upwards of 8 inches of rain. Numerous county roads and bridges were covered by high water for as long as 24 hours in some areas. Several roads were also washed out in places due to the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 19, 3:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 19, 3:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED CCF NUMBERS...
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 AM CST TUE MAR 19 2002

MODELS HAVE COME INTO MUCH BETTER TIMING AGREEMENT THIS RUN. THIS IS
NOT A GOOD THING...BECAUSE THEY ARE CONVERGING TOWARD SLOWER
TIMING...WHICH MEANS HEAVIER RAINFALL. THE NOGAPS IS THE OUTLIER AS
IT PUSHES THE PRECIP AXIS EAST 12-24 HOURS FASTER THAN THE OTHER
MODELS. GIVEN THE LARGE AMOUNT OF RIDGING DEVELOPING AHEAD OF THE
SYSTEM...AS EVIDENT ON SATELLITE LOOPS...PREFER THE ETA WHICH IS THE
SLOWEST TO MOVE THE PRECIP AXIS.

FORECAST WILL BE BASED ON THE FOLLOWING SCENARIO. HEAVY PRECIP AXIS
REMAINS OVER NORTH HALF OF CWFA TODAY...THEN SHIFTS SOUTH TONIGHT...
FINALLY BEGINS TO MOVE EASTWARD TOMORROW AFTERNOON...AND EXITS THE
CWFA TOMORROW EVENING...WITH LEFTOVER SHOWERS IN THE SOUTHEAST HALF
UNTIL AROUND MIDNIGHT. RAINFALL TOTALS IN EXCESS OF FOUR INCHES NOT
OUT OF THE QUESTION FROM THIS MORNING THROUGH TOMORROW EVENING.
FLASH FLOOD WATCH WILL BE LEFT AS IS FOR TODAY...THEN EXPANDED
AREAWIDE FOR TONIGHT.

REGARDING OTHER ITEMS...NOT TOO IMPRESSED WITH SEVERE POTENTIAL
UNTIL UPPER TROUGH BEGINS TO APPROACH OUR AREA TOMORROW.
TEMPERATURES WILL BE TRICKY...PARTICULARLY IN THE SOUTHEAST
ZONES...WHERE THEY WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF
NORTHWESTWARD PROGRESS MADE BY THE FRONT. SMALL DIURNAL RANGES WILL
BE THE RULE NORTH OF THE FRONT.

IN THE EXTENDED...WILL PUSH BACK NEXT CHANCE OF RAIN TO SUNDAY DUE
TO THE SLOWING TRENDS IN THE MODELS. WILL ALSO ADJUST TEMPS DOWN FOR
THURSDAY/FRIDAY BEHIND STRONG COLD FRONT.

HRO   53  41  54  39 / 100  90  40  --
LIT   63  51  58  45 /  70 100  90  40
HOT   64  53  59  46 /  70 100  70  30
PBF   67  54  61  47 /  50  80 100  50

.LZK...FLASH FLOOD WATCH TODAY THROUGH TONIGHT FOR
       ARZ003>007-012>016-021>024-030>031-037>038.
       FLASH FLOOD WATCH TONIGHT FOR
       ARZ025-032>034-039>047-052>057-062>069.

54

In the hours before

Special weather statement, Mar 19, 4:34 AM CST, 1 hour 26 minutes before
ARZ025-032>034-039>047-052>057-062>069-191930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 AM CST TUE MAR 19 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER
CENTRAL AND SOUTHERN ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
IN CENTRAL AND SOUTHERN ARKANSAS GENERALLY SOUTH OF A LINE FROM
MENA TO CONWAY TO NEWPORT.

A STATIONARY FRONT WAS LOCATED NEAR THE SOUTHERN BORDER OF
ARKANSAS. IT WILL MOVE LITTLE THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
ARKANSAS TO THE NORTH OF THE FRONTAL SYSTEM TODAY AND TONIGHT.

MOST OF THE THUNDERSTORMS ACROSS ARKANSAS WILL NOT BE SEVERE...
BUT THERE IS A THREAT OF ISOLATED SEVERE THUNDERSTORMS WITH LARGE
HAIL. THESE COULD DEVELOP AT ANY TIME TODAY AND TONIGHT...BUT
THE BEST THREAT FOR ANY LARGE HAIL PRODUCING STORMS WILL BE DURING
THE AFTERNOON AND EVENING.

AS LONG AS THE FRONT REMAINS SOUTH OF ARKANSAS...THE SEVERE WEATHER
THREAT WILL BE LIMITED TO LARGE HAIL. HOWEVER...SHOULD THE FRONT
MOVE NORTH INTO SOUTHERN ARKANSAS...THE THREAT OF DAMAGING WINDS
WILL INCREASE ALONG AND SOUTH OF THE FRONT.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND
AMATEUR RADIO OPERATORS MAY BE NEEDED...WITH THE MOST LIKELY
TIME FOR ANY ACTIVATION BEING THIS AFTERNOON OR EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flash flood. Local standard time, as filed.

Flash Flood, Baxter

When
March 19, 6:00 AM CST to March 20, 6:00 AM CST
Where
Baxter County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Flash Flood, Fulton

When
March 19, 6:00 AM CST to March 20, 6:00 AM CST
Where
Fulton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Flash Flood, Sharp

When
March 19, 6:00 AM CST to March 20, 6:00 AM CST
Where
Sharp County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Flash Flood, Izard

When
March 19, 6:00 AM CST to March 20, 6:00 AM CST
Where
Izard County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Flash Flood, Stone

When
March 19, 6:00 AM CST to March 20, 6:00 AM CST
Where
Stone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Flash Flood, Newton

When
March 19, 6:00 AM CST to March 20, 6:00 AM CST
Where
Newton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.920, -93.218 (the zone’s center; the record gives no point)

Flash Flood, Johnson

When
March 19, 7:00 AM CST to March 20, 6:00 AM CST
Where
Johnson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.570, -93.460 (the zone’s center; the record gives no point)

Flash Flood, Searcy

When
March 19, 7:00 AM CST to March 20, 6:00 AM CST
Where
Searcy County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.911, -92.699 (the zone’s center; the record gives no point)

Flash Flood, Marion

When
March 19, 8:00 AM CST to March 20, 6:00 AM CST
Where
Marion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Flash Flood, Boone

When
March 19, 8:00 AM CST to March 20, 6:00 AM CST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.309, -93.091 (the zone’s center; the record gives no point)

Flash Flood, Logan

When
March 19, 9:00 AM CST to March 20, 6:00 AM CST
Where
Logan County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.215, -93.716 (the zone’s center; the record gives no point)

Flash Flood, Pope

When
March 19, 10:00 AM CST to March 20, 6:00 AM CST
Where
Pope County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.448, -93.034 (the zone’s center; the record gives no point)

Flash Flood, Scott

When
March 19, 10:00 AM CST to March 20, 6:00 AM CST
Where
Scott County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.861, -94.063 (the zone’s center; the record gives no point)

Flash Flood, Yell

When
March 19, 10:00 AM CST to March 20, 6:00 AM CST
Where
Yell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.003, -93.411 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286957, 5286958, 5286959, 5286960, 5286961, 5286962, 5287041, 5287042, 5287043, 5287044, 5287045, 5287046, 5287047, 5287048.